tardive dyskinesia(redirected from tardive syndrome)
Also found in: Dictionary, Thesaurus, Encyclopedia.
Related to tardive syndrome: tardive dyskinesia
Tardive dyskinesia is a mostly irreversible neurological disorder of involuntary movements caused by long-term use of antipsychotic or neuroleptic drugs.
Antipsychotic or neuroleptic drugs are powerful tranquilizers generally prescribed for serious psychiatric disorders, as well as neurological and gastrointestinal disorders. Some common antipsychotics are: chlorpromazine HCl (Thorazine), thioridazine HCl (Mellaril), haloperidol (Haldol), perphenazine (Trilafon), thiothixene (Navane), trifluoperazine HCl (Stelazine), and fluphenazine HCl (Permitil, Prolixin).
When these drugs are used long term, tardive dyskinesia (TD) can result. About 20 percent of people taking antipsychotic drugs for more then one year become affected by TD. The prevalence of TD tends to be highest among elderly patients and among women.
Causes and symptoms
TD usually appears after years of antipsychotic drug use, and seems to be related to the total lifetime dose of medication. The symptoms include the following:
- tongue protrusion
- rapid eye blinking
- lip smacking, pursing, or puckering
- rapid movement of the arms or legs
- other involuntary movements of the head, face, neck and tongue muscles
The diagnosis of TD is suspected upon observation of involuntary movements of the head, neck, face, and tongue in individuals who have a history of antipsychotic drug prescription.
There is no standard treatment for TD. The primary approach is to discontinue or minimize the use of antipsychotic drugs while attempting to treat some of the symptoms. The treatment must be individualized to the patient, because discontinuation of the antipsychotic drug(s) may not be advisable, depending on the patient's condition. In some cases, substituting another drug for the antipsychotic drug may be beneficial.
Once TD appears in full—blown form, it can be permanent. With careful management, some symptoms may improve and even disappear with time. In less severe cases, some patients may recover from TD within three months of discontinuing the use of antipsychotic medication. Studies report that at least half of patients experience remission of major symptoms within 12 to 18 months following discontinuation of antipsychotic drugs. In some patients, however, decreasing the dose of the antipsychotic drug actually increases the symptoms of TD, while increasing the dose sometimes offers a temporary remission of the symptoms.
TD can be prevented by early recognition and discontinuation of the antipsychotic medication if this is clinically possible. The use of antipsychotic drugs should in any case be kept to a minimum in all patients. Patients should be followed carefully to determine when the dose of the drug can be tapered off as the psychiatric condition improves. In all cases, the benefits of taking the antipsychotic medication should outweigh the risk of developing TD.
A study has shown that elderly institutionalized patients with dementia that were treated with risperidone had a low incidence of TD. Although further study is needed, this study shows that non-conventional neuroleptic drugs should be considered to avoid the risk of tardive dyskinesia, particularly in elderly patients.
Tierney, Lawrence, et al. Current Medical Diagnosis and Treatment. Los Altos: Lange Medical Publications, 2001.
"Risperidone May Lower Incidence of TD." Brown University geroPsych Report August 2000: 2.
National Institute for Mental Health. 6001 Executive Blvd., Room 8184, MSC 9663, Bethesda, MD 20892-9663. http://www.nimh.nih.gov.
Tardive Dyskinesia/Tardive Dystonia National Association. P.O. Box 45732, Seattle, WA 98145-0732. (206) 522-3166.
Antipsychotics — Drugs used to treat psychotic conditions such as schizophrenia or psychosis. These medications are powerful tranquilizers that all have sedating and calming effects, but their major effect is to reduce psychotic thinking and behavior.
Neuroleptics — Any of a class of drugs used to treat psychotic conditions.
Psychosis — A condition where a person's ability to recognize reality and cope with everyday life is severely affected.
Gale Encyclopedia of Medicine. Copyright 2008 The Gale Group, Inc. All rights reserved.
impairment of the power of voluntary movement.
primary ciliary dyskinesia any of a group of hereditary syndromes characterized by delayed or absent mucociliary clearance from the airways; often there is also lack of motion of sperm. One variety is Kartagener's syndrome.
tardive dyskinesia an iatrogenic disorder produced by long-term administration of antipsychotic agents; it is characterized by oral-lingual-buccal dyskinesias that usually resemble continual chewing motions with intermittent darting movements of the tongue; there may also be choreoathetoid movements of the extremities. The disorder is more common in women than in men and in the elderly than in the young, and incidence is related to drug dosage and duration of treatment. In some patients symptoms disappear within several months after antipsychotic drugs are withdrawn; in others symptoms may persist indefinitely.
Miller-Keane Encyclopedia and Dictionary of Medicine, Nursing, and Allied Health, Seventh Edition. © 2003 by Saunders, an imprint of Elsevier, Inc. All rights reserved.
involuntary movements of the facial muscles and tongue, often persistent, that develop as a late complication of some neuroleptic therapy, more likely with typical antipsychotic agents.
Farlex Partner Medical Dictionary © Farlex 2012
A chronic disorder of the nervous system characterized by involuntary jerky movements of the face, tongue, jaws, trunk, and limbs, usually caused by prolonged treatment with antipsychotic drugs.
The American Heritage® Medical Dictionary Copyright © 2007, 2004 by Houghton Mifflin Company. Published by Houghton Mifflin Company. All rights reserved.
tardive dyskinesiaNeurology Slow involuntary sinuous rhythmic movements usually caused as a neurologic side effect of certain drugs–eg, tricyclic tranquilizers–phenothiazine and other tricyclics. See Abnormal Involuntary Movement Scale, 'Piano playing. ', Rabbit syndrome, Tricyclic antidepressant.
McGraw-Hill Concise Dictionary of Modern Medicine. © 2002 by The McGraw-Hill Companies, Inc.
tar·dive dys·ki·ne·si·a(tahr'div dis'ki-nē'zē-ă)
A neurologic disorder associated with involuntary repetitive movements of the facial muscles, tongue, limbs, and trunk; commonly associated with long-term treatment with antipsychotic medications such as phenothiazines.
Medical Dictionary for the Health Professions and Nursing © Farlex 2012
tardive dyskinesiaInvoluntary repetitive shaking movements induced by drugs, such as the phenothiazines, that persist or become worse after the drug is withdrawn. The condition usually affects elderly people after years of treatment with the drug.
Collins Dictionary of Medicine © Robert M. Youngson 2004, 2005
tar·dive dys·ki·ne·si·a(tahr'div dis'ki-nē'zē-ă) [MIM*272620]
Involuntary movements of facial muscles and tongue, often persistent, which develop as a late complication of some neuroleptic therapy.
Medical Dictionary for the Dental Professions © Farlex 2012